Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 9378  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
 ::   Next article
 ::   Previous article
 ::   Table of Contents

 RESOURCE Links
 ::   Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::   Citation Manager
 ::   Access Statistics
 ::   Reader Comments
 ::   Email Alert *
 ::   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3221    
    Printed138    
    Emailed2    
    PDF Downloaded19    
    Comments [Add]    
    Cited by others 2    

Recommend this journal


 

 CASE REPORT
Year : 2011  |  Volume : 57  |  Issue : 3  |  Page : 218-220

Severe intestinal pseudo-obstruction following withdrawal from over-the-counter steroid abuse


Departments of Clinical Medical and Surgical Sciences, University of the West Indies, St. Augustine, Trinidad & Tobago, West Indies

Correspondence Address:
A Sharma
Departments of Clinical Medical and Surgical Sciences, University of the West Indies, St. Augustine, Trinidad & Tobago
West Indies
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.85212

Rights and Permissions

Relative adrenal insufficiency (RAI) is commonly diagnosed in critically ill patients failing to maintain a pressor response and/or with electrolyte abnormalities. We report a case of a 59-year-old man who presented with diverticular bleeding and developed prolonged ileus postoperatively. After observing arthritic joints on examination, further questioning revealed long-term, high-dose steroid use for analgesic effect. Failure to produce an effective cortisol response was due to adrenal suppression from continuous steroid use. Immediate improvement of his ileus was seen after steroid replacement. Unreported self-medication is a frequent problem encountered in developing countries. RAI can be easily missed and requires a high index of suspicion in any patient who fails to respond to conventional treatment or with long-term steroid use.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow